Treatment

Dawn Phenomenon: How to Handle that Early Morning Blood Sugar Spike

The blood sugar spike many of us experience early each day, even while we’re still waking, requires a little extra insulin

Wakey, Wakey

The very first thing I do when I step out of bed in the morning is: walk to the kitchen table, check my blood sugar, and take at least 1 unit of insulin. 

  • If my blood sugar is 95 mg/dL, I still take 1 unit of insulin.
  • If it’s 200 mg/dL, I take 1 unit of insulin to correct the high and another unit because it’s morning.
  • If it’s 55 mg/dL, I can often do nothing, and let the “dawn phenomenon” bring that low blood sugar up for me.

The “dawn phenomenon” is a clever term for the blood sugar spike many of us experience in the early morning hours of the day.

For some, it can occur while you’re still asleep, calling for higher basal rates in your insulin pump.

For myself, and many of my closest friends with type 1 diabetes, this spike doesn’t hit until we are out of bed, starting the day.

Physiologically, what’s happening is very simple

Your body is awake now…and it needs fuel! If you don’t start eating breakfast within 5 minutes of waking up, your liver releases a surge of the hormone “glycogen” (stored glucose) and your body breaks that glycogen down into glucose to be used as fuel.

All night long, your liver has been providing a drip, drip, drip of glucose because your brain relies on a second-by-second delivery of glucose in order to function. Just because you’re sleeping doesn’t mean you don’t need fuel.

Other hormones, too

Adding to the stubborn high blood sugars are surges of cortisol and growth hormone — two things that simply help you stay alive for the day! But they do blunt your body’s sensitivity to insulin, too.

This also happens in a non-diabetic body, of course, but their body also conveniently produces extra insulin to go along with it.

Preventing that 250 mg/dL morning high blood sugar

For those of us with type 1 diabetes, it can be a little unnerving to take 1 unit of insulin on an empty stomach with a blood sugar of 100 mg/dL.

I can tell you that there have been less than a handful of times when that 1-unit dose did cause me to drop low. But it wasn’t random or inexplicable. It was really the result of other variables that made me more sensitive to insulin, like having not eaten very much that week due to stress or being in the process of losing a few pounds and needing a reduction in my background insulin.

Could I increase my basal/background insulin instead?

Sure, but that can get messy. What my body needs at 6 a.m. (or whenever my feet hit the floor) is a very immediate dose of insulin right away. Trying to time that properly with background long-acting insulin is nearly impossible, and trying to program it with an insulin pump is possible but…only if you wake up at the exact same time every day. And what if you wake up low?

If you add intermittent fasting to the mix…

Personally, I find that I need a 1-unit bolus when I wake up, and another a few hours later, and another a few hours later! And this is all because the liver says, “Well darn, she isn’t eating food so we’ll need to provide some fuel for her to continue functioning!”

Talk to your diabetes healthcare team about changing how you manage your insulin the morning to better handle and prevent that pesky “dawn phenomenon” blood sugar spike!

Ginger Vieira has lived with Type 1 diabetes and Celiac disease since 1999, and fibromyalgia since 2014. She is the author of 4 books: Pregnancy with Type 1 Diabetes, Dealing with Diabetes Burnout, Emotional Eating with Diabetes, Your Diabetes Science Experiment. Ginger creates content regularly for Diabetes Strong, Healthline, HealthCentral, DiabetesDaily, EverydayHealth and her YouTube Channel. Her background includes a B.S. in Professional Writing, certifications in cognitive coaching, Ashtanga yoga, and personal training with several records in drug-free powerlifting. She lives in Vermont with two kiddos and two dogs.

Related Articles

Back to top button